Alert archive / Nevada / Wind Advisories in 2017

Wind Advisory 14, NWS Elko, NV

May 17, 2017Nye County, Nevada

NWS Elko, NV issued this wind advisory at May 17, 2017, 5:21 AM PDT for Nye County, Nevada. It took effect at May 17, 2017, 9:00 AM PDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
May 17, 2017, 5:21 AM PDT (12:21 UTC)
In effect from
May 17, 2017, 9:00 AM PDT
Expired
May 17, 2017, 8:00 PM PDT
In force
11 hr
Issued by
NWS Elko, NV

County Nye County, NV

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 0.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

737 
WWUS75 KLKN 171221
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
521 AM PDT Wed May 17 2017

NVZ040-180300-
/O.NEW.KLKN.WI.Y.0014.170517T1600Z-170518T0300Z/
Northwestern Nye County-
521 AM PDT Wed May 17 2017

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 8 PM PDT
THIS EVENING...

The National Weather Service in Elko has issued a Wind Advisory...
which is in effect from 9 AM this morning to 8 PM PDT this
evening. 

 

* WINDS...Northwest 20 to 35 mph with gusts of 40 to 55 mph. 

* TIMING...Winds will increase by the mid-morning and remain gusty
  into the early evening hours. 

* IMPACTS...Motorists should be prepared for strong winds and 
  hazardous driving conditions, especially when driving high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

NVZ033-171500-
/O.CON.KLKN.WI.Y.0013.000000T0000Z-170517T1500Z/
Southeastern Elko County-
521 AM PDT Wed May 17 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING...

* WINDS...West to northwest winds of 20 to 30 MPH, gusting to 55 
  MPH. Locally higher gusts will be possible along I80 near 
  Silver Zone Pass and Alternate US Highway 93. 

* TIMING...Winds will remain strong through this morning.

* IMPACTS...Motorists should be prepared for strong winds and 
  hazardous driving conditions, especially when driving high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

JR
2 follow-up statements
476 
WWUS75 KLKN 172104
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
204 PM PDT Wed May 17 2017

NVZ040-180300-
/O.CON.KLKN.WI.Y.0014.000000T0000Z-170518T0300Z/
Northwestern Nye County-
204 PM PDT Wed May 17 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* WINDS...Northwest 20 to 35 mph with gusts of 40 to 55 mph.

* TIMING...Winds will remain gusty into the early evening hours.
  
* IMPACTS...Drivers should be prepared for strong winds and 
  hazardous driving conditions, especially when driving high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
300 
WWUS75 KLKN 180305
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
805 PM PDT Wed May 17 2017

NVZ040-180415-
/O.EXP.KLKN.WI.Y.0014.000000T0000Z-170518T0300Z/
Northwestern Nye County-
805 PM PDT Wed May 17 2017

...WIND ADVISORY HAS EXPIRED...

Winds have diminished across the Advisory area. Thus the Wind
Advisory has been allowed to expire.

$$

LW

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at May 17, 3:06 AM PDT, 2 hours 15 minutes earlier.

Area forecast discussion, May 17, 3:06 AM PDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Elko NV
306 AM PDT Wed May 17 2017

.SYNOPSIS...A late season snow storm has moved across Nevada and
will continue to impact most of the central and northern parts of
the state through Thursday. Travel will be impacted over a large
area, especially in the northeast. Warmer and drier weather
returns this weekend.

&&

.SHORT TERM...Today through Friday. An upper level low is
currently centered over southern Idaho, with jet energy pushing
through Northern and Central NV while the associated cold front
slides southeastward through Central NV. Winds remain gusty across
far Eastern Elko County early this morning, and as such have kept
the wind advisory in tact through 8AM. Latest guidance is also now
showing higher winds across Northwestern Nye County today. As such
have issued a wind advisory for this area.

As for the ongoing winter weather headlines over Elko County, have
left them as is for now. Main snow concerns continue to be across
the mountains of Northern Elko County, as well as the Ruby
Mountains south of I80. Models continue to gradually back off on
snow amounts, with advisory level snow amounts not likely for most
areas south of I80. For now however have left the advisories in
these areas going as there remains some concern for higher
elevation areas including summits along I80 and foothill areas
where nuisance snow and slick conditions are possible at least
through the morning commute.

Cool northerly flow today will keep the afternoon highs well below
normal. Generally 20-25 degrees below normal across Northern NV,
and 10-20 degrees below normal across Central NV. Warmer by 5-10
degrees in most areas on Thursday, with light precipitation
lingering over portions of northeastern and east-central NV as the
upper level low continues to drift off to the east-southeast.
Higher pressure pushes in from the west on Friday with dry
conditions across the region along with continued warming. Though
still a couple to a few degrees below normal on Friday afternoon.

.LONG TERM...Friday night through Tuesday. Long term period
begins with the pesky cut-off low pressure continuing to shift out
into the central US and high pressure building off the West
Coast. This will keep the region under a north to northwest flow
regime. This will help temper too drastic of a warm up in the wake
of the departing low with lows Saturday morning dipping down into
the upper 20s to 30s and afternoon highs in the 60s to lower 70s.
Saturday night into Sunday, a weak shortwave will try to slide
down the eastern side of the ridge. Expect enough instability
during Sunday afternoon for showers and thunderstorms to develop,
but overall coverage should be fairly limited with lack of layer
moisture. Best chance appears to be over Elko county. On Monday, a
weak frontal boundary will straddle central NV, allowing for some
afternoon showers and thunderstorms to develop, but again areal
coverage should be quite limited with lack of any substantial
moisture. Tuesday should be dry and warmer with continued ridging
over the West Coast. Expect a slow but steady warming trend
through the long term with lows in generally in the 40s and highs
in the 70s by next week. Winds should also be relatively light
under the ridging.

&&

.AVIATION...Expect scattered rain and snow showers over northern
and eastern NV Wednesday morning through Wednesday night. Snow
levels should drop to runway floors at times at KEKO and KELY
terminals. MVFR conditions likely with IFR conditions possible in
heavier showers. Rain and snow showers also possible near KWMC
through the period while KTPH should stay dry. In route mountain
obscurations likely across northern and eastern NV. Breezy west to
northwest winds today with gusts 20-25 knots expected. Stronger
gusts 30-40 knots at KTPH.

&&

.HYDROLOGY...Flooding continues over much of Northern NV for the
foreseeable future. Ongoing rain and snow will add a little more
water to the rivers in the near-term, with warming this weekend
into next week resulting in more snowmelt. As such expect some
fluctuations in river and stream flows over the coming week.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 11 AM PDT Thursday for Northern
Elko County-South Central Elko County-Southwestern Elko County.

Winter Storm Warning until 11 AM PDT Thursday for Northern Elko
County-Ruby Mountains/East Humboldt Range.

Winter Weather Advisory from 8 AM this morning to 11 AM PDT
Thursday for Southeastern Elko County.

Wind Advisory until 8 AM PDT this morning for Southeastern Elko
County.

Wind Advisory from 9 AM this morning to 8 PM PDT this evening
for Northwestern Nye County.

&&

96/84/84

Nearby

Wind Advisories in Nevada, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.